Sunday, January 02, 2011

Pagoclone trial ends beginning of January

A reader gives us some more insight into the end of the Pagoclone trials. His report confirms what we know. The trial has ended for most, and the few showing some success continued taking the compound. The company probably wants to see whether their effect is waning, or stays stable. I have always said that some of the success could be due to statistical fluctuations (the trial coincided with an up-swing of fluency) plus measurement bias and possibly a long-term placebo. Those extra months for the successful groups should clarify my hypothesis. My prognosis: some will loose those effect. But to be strict, one would really need to create two groups: the successful one with no continuation and the successful one with open-label to discount for further placebo.

Here is the report:
Hi Tom,
I participated in Pagoclone study in NJ which concluded for me in October,10. When I enrolled in the study, I was told that I'd be compensated for my time and travel by getting paid $50/visit. I made around 10-12 visits and was told that I was sent a check at the conclusion of the study. When I Inquired about my compensation at the end of the study, I was told that study is still on-going for some of the participants and it'd conclude in December. I again asked about it the last week and now the center where I went for trial, gave me a date of January,11 citing the reason that the study is still going on. This is frustrating to say the least.I believe the study/trial has concluded for everybody. They have to compensate me as they promised. I'm not sure if this delaying tactic is at the part of Pagoclone or the center where I was enrolled in the trial.
Can you post this letter anonymously on your forum and put the question in front of your readers if any body else is also encountering this situation of is there a way I could contact Pagoclone myself.

14 comments:

Anonymous said...

A new study is underway using an already approved drug, Saphris, for stuttering @ UC Irvine.

This may be a better route, using a drug already approved for other conditions, just getting it approved for stuttering.

There may not be enough money in it for the drug companies for such an exclusive drug, but piggybacking on something that already exists may prove relief for many.

Gerald Maguire, MD said...

The clinical data for the last pagoclone study has already been obtained. However, the study monitor is still reviewing the data and the study is not yet closed. This may explain the delay in payment relayed by your reader. However, the individual study site should be able to provide more information regarding his/her specific reimbursement.

We are finalizing our approval process to begin the asenapine trial soon. In addition, we are still reviewing the most recent pagoclone study results and I am hopeful a decision will be made shortly which will allow us to continue investigating this medication in stuttering.

pago.clone@gmail.com said...

I got a $50 check after each visit, so your center just does things differently.

Scott said...

I've already tried Saphris. It's a serious anti-psychotic drug with serious side effects.
Good luck!

Anonymous said...

Hey Scott.

Do you mind sharing what side effects you had with Saphris? Also what do you weigh? What dosage were you taking of the medication? I am in the middle of trying to get my doctor to prescribe saphris, and I'm armed with a phone book of information to give to her.

Most importantly how was your speech?

Anonymous said...

@Anonymous
As far as I know, the people getting these medications ALSO have a condition the medicine is approved for and are receiving it instead of another medicine. The exception is when they are involved in a trial. Giving a doctor a "phonebook" of information is a waste (in the US) because they can't legally prescribe a drug for a condition it is not FDA approved for.

Anonymous said...

@Anonymous (posted 4 january 2011 18:52)

I'm sorry but this is purely incorrect information.

In the United States, FDA regulations permit physicians and other healthcare practitioners to prescribe approved medications for other than their approved indications.

Once a drug has been approved for sale for one purpose, physicians are free to prescribe it for any other purpose that in their professional judgment is both safe and effective, and are not limited to official, FDA-approved indications.

http://en.wikipedia.org/wiki/Off-label_use

Scott said...

"Do you mind sharing what side effects you had with Saphris? Also what do you weigh? What dosage were you taking of the medication? I am in the middle of trying to get my doctor to prescribe saphris, and I'm armed with a phone book of information to give to her.

Most importantly how was your speech?"

I don't mind at all, however, my experience was VERY brief. I took Saphris a total of three times and had to stop because of the side effects. However, I do plan to schedule an appointment with my Dr. and go over my results and possibly try again on 1/2 the dosage.
I started on 5mg at bedtime and did that two nights in a row. Both nights it was very difficult for me to fully "rest". It put me in kind of a zombie state. However, I did not know how bad that zombie state was until I tried it in the morning as I knew I would need to transition to taking it during the day to experience the effects on my speech. After about 1 1/2 hours, I started to feel the zombie state have their effect on me. I was cognizant but felt severely "drugged" and non functional. I stopped to get some biscuits and could hardly "swallow" them because I had no control of my mouth, lips, jaws or throat muscles. In fact my mouth just hung open. I really should have pulled over and not drove home but I made it home and slept it off for three hours. I've not tried it since. No noticeable difference in my speech, since I could barely talk.
However, I'm hoping that these effects wane over time as I know Dr. Maguire has been on it for months and is hopeful about it. Perhaps he could weigh in and shed some light about dosage, experience, etc.

Anonymous said...

I am interested!

how would one participate in the saphris clinical trials? who to contact or email?

what are the potential side effects?

Jared said...

Ohh how I MISS Pagoclone..

I ended a trial here in Denver in November of 2010 and after NOT being on it for about 6-8 weeks now, my stuttering has gotten way worse, and it's been quite a while it's been this bad. I started at he trial center approx late March/Early April 2009, I'm pretty sure I was on the placebo pill until December 2009. Shortly after getting on the REAL pill ( 1.20/day) , I was more fluent than I ever have been in my life. I KNEW because of the pill I was a quite a bit better off, but didn't realize how much it changed until recently, when the trial ended. When I got on the real pill, I was suppose to start with .30/daily, however I accidently STARTED taking 1.20/daily off the bat, and I continued with that since I had ZERO side effects. In approx the 11 months I was on Pagoclone, I NEVER had any side effects whatsoever, zero. Pagoclone may not work as well it did for me, but I'd be disappointed if it wasn't on the market, it was an EXCELLENT drug to say the least. This is coming from someone that NEVER thought I'd take any medicine/drug on a day to day basis, and I'd do it again in a heart beat.

Gerald Maguire, MD said...

Jared--your experience with pagoclone is consistent with many others who participated in the trial. We are hopeful that the research on this promising medication will continue. As you correctly state, pagoclone was found to be extremely well-tolerated with minimal risk of side-effects.

Scott--we are learning that starting Saphris at 5 mg for many patients is too high of a dose. In our upcoming study, we will start all patients at 2.5 mg and will only increase the dose if side-effects are not seen. The lack of "rest" that you describe is a side-effect of Saphris known as akathisia. This side-effect appears greater at higher dosages of the medication. In addition, the medication can cause sedation which tends to diminish the longer one stays on the medication.

In addition, two new dopamine antagonist medications are now available in the USA--lurasidone and iloperidone. Our Kirkup Center at UC Irvine does not yet have experience with lurasidone is stuttering but iloperidone is associated with minimal risks of akathisia and a lower risk of sedation as well. Iloperidone can lead to some dizziness among other side-effects, however.

The post on January 4th is correct. A physician can legally prescribe an FDA approved medication for off-label uses.

Anonymous said...

Hello, do any of you guys know when will pagoclone will be released ?

FC

Thanks !

Anonymous said...

Yes, does anyone know if it's available now???

Anonymous said...

Are there any trials being conducted in the DC area? And will there be further studies of Pagoclone before its release?

Thank you